Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 257, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 17, 2001, 5:52 PM CDT for Rawlins County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2001, 5:52 PM CDT (22:52 UTC)
- Expired
- Aug 17, 2001, 6:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:15 PM CDT | Hail 0.75 | Beardsley, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
413 WUUS53 KGLD 172252 SVRGLD KSC153-172345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 552 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 645 PM CDT * AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF LUDELL...OR ABOUT 12 MILES NORTH OF ATWOOD...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUDELL...HERNDON AT 615 PM CDT ATWOOD AT 620 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 4000 10075 4001 10111 3956 10098 3957 10074 BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:29 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 17, 3:29 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT FRI AUG 17 2001 AVN IS INITIALIZING SLIGHTLY BETTER WITH H7 AND H85 TEMPS. OTHERWISE ETA IS TRACKING FEATURES SLIGHTLY BETTER OUT TO 18Z. AS MODELS ARE IN GENERAL AGREEMENT WILL GO WITH AN ETA AVN BLEND FOR THIS PACKAGE. PRESSURE TENDENCY ARE SHOWING TROUGH DEEPENING TO THE EAST OF REGION. BEST PVA WILL BE IN EASTERN CWA BY 0Z AND WILL KEEP A CHANCE OF TS IN THE EAST. TOMORROW IN TO TOMORROW NIGHT RIDGE NUDGES OVER AREA AND WITH H7 DPS WELL BELOW -7 WILL KEEP MENTION OF PCPN OUT FOR THESE PERIODS...AND GO NEAR GUIDANCE ON HIGHS. ON SUNDAY GULF MOISTURE BEGINS A RETURN TO THE REGION...BUT AGAIN MID LEVELS REMAIN TOO DRY A RIDGE INTENSIFIES OVER CENTRAL ROCKIES. H7 TEMPS SUPPORT HIGHS IN THE UPPER 90S...BUT WITH MOIST SE FLOW WILL MODERATE TEMPS DOWN A BIT. IN THE EXTENDED...RIDGE BEGINS TO FLATTEN BY MIDDLE OF NEXT WEEK...ALTHOUGH FEEL THE MRF IS TOO FAST WITH FLATTENING THIS FEATURE AND PREFER THE ECMWF SOLUTION HERE IN THE BEGINNING OF THE WEEK. AM DISCARDING THE ECMWF AFTER THAT AS I AM DUBIOUS OF THE PAC LOW TRACK AND THEREFORE THE REST OF THE MODEL AS WELL AFTER THIS PERIOD. WITH TIGHT GRADIENT FLOW OVER FLATTENED RIDGE FOR THE REST OF THE WEEK...PATTERN SETS UP FOR NUMEROUS SW PASSAGE OVER CENTRAL HIGH PLAINS WITH A RETURN OF GULF MOISTURE. TIMING OF THESE FEATURE THIS FAR OUT IN THIS PATTERN IS AN EXERCISE IN FUTILITY AND WILL BROAD BRUSH FROM WEDNESDAY WITH ABOVE NORMAL TEMPS AND A CHANCE OF THUNDERSTORMS. .GLD...NONE. SVEN
In the hours before
Special weather statement, Aug 17, 11:52 AM CDT, 6 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1052 AM MDT FRI AUG 17 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING. BY LATE TONIGHT AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BEGIN TO MOVE INTO THE TRI-STATE AREA FROM THE MOUNTAIN WEST. THIS WILL LEAD TO A DECREASE IN MOISTURE AND AN INCREASE IN TEMPERATURES OVER THE WEEKEND. HOWEVER PRIOR TO THIS A WEAK UPPER LEVEL DISTURBANCE WILL PASS FROM THE NORTHWEST TO THE SOUTHEAST ACROSS PARTICULARLY THE EASTERN AREAS OF THE REGION LATE THIS AFTERNOON AND TONIGHT. ALTHOUGH MOISTURE IS ALREADY DECREASING IN THE AREA THERE REMAINS SOME CHANCE THAT A FEW THUNDERSTORMS MAY FORM ALMOST ANYWHERE IN THE AREA BY LATE AFTERNOON OR EARLY EVENING. THE AREA WHERE CONDITIONS BEST FAVOR THUNDERSTORM DEVELOPMENT...ALBEIT SLIGHT... IS EAST OF A LINE FROM CULBERTSON NEBRASKA TO OBERLIN TO HOXIE TO GOVE KANSAS. BRIEF HEAVY RAINFALL AND HAIL UP TO ONE HALF INCH MAY BE EXPECTED WITH ANY THUNDERSTORM THAT DEVELOPS. HOWEVER CONDITIONS GENERALLY ARE NOT FAVORABLE FOR ANY OF THESE THUNDERSTORMS TO BECOME SEVERE. RJC
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.